Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Pittsburgh, PA

April 4, 2003Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 4, 2003, 9:02 PM EST for Greene County, Washington County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 9:02 PM EST (02:02 UTC)
Expired
Apr 4, 2003, 9:30 PM EST
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS51 KPBZ 050202
SVRPBZ
PAC059-125-050230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 930 PM EST

* AT 902 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WASHINGTON...MOVING EAST
  AT 50 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

LAT...LON 4015 8051 3997 8048 3996 8014 4019 8023

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 5:35 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 4, 5:35 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EST FRI APR 4 2003

UPDATE INCLUDED MENTION OF HIGHER GUSTS NEAR STORMS TONIGHT. THE
REST OF THE EVENING VERSION UNCHANGED.

FOR THE EVENING FORECAST VERSION, BLENDED PREVIOUS IDEAS WITH LATEST
ETA AND GFS RUNS, THAT CONTINUED TO SHOW MIDWEST COLD FRONT MOVING
THROUGH SATURDAY MORNING. LATEST RADAR DATA SHOWS SEVERAL BANDS OF
SHOWERS AND THUNDERSTORMS PRECEDING THE FRONTAL PASSAGE. ETA
SOUNDINGS SHOW DEEP BUT SLIGHT INSTABILITY DURING THIS PERIOD.

NEXT PRECIPITATION OPPORTUNITY COMES LATE SUNDAY NIGHT INTO TUESDAY,
WITH A DEEP LOW PRESSURE SYSTEM COMING OUT OF THE SOUTHERN PLAINS.
TEMPERATURES EARLY MONDAY ARE ALMOST COLD ENOUGH FOR SNOW, BUT PER
COLLABORATION WITH CTP, ONLY MENTIONED A CHANCE OF SNOW WITH THE
RAIN ACROSS THE NORTH, ALBEIT THERE CAN BE FLAKES ON THE WESTERN
SLOPES OF ALLEGHENY RIDGES.

REST OF THE PERIOD APPEARS DRY. NEXT WEEKS TEMPERATURES SHOULD BE
NEAR OR SLIGHTLY ABOVE NORMAL PER THE CONTINUATION OF UPPER LEVEL
ZONAL FLOW. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 4, 5:04 AM EST, 15 hours 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM LATE THIS
AFTERNOON THROUGH TONIGHT PRECEDING A COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 4, 4:18 PM EST, 4 hours 44 minutes before
OHZ039-040-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EST FRI APR 4 2003

...THUNDERSTORMS MOVING INTO TUSCARAWAS COUNTY...

A THUNDERSTORM WAS MOVING INTO TUSCARAWAS COUNTY NEAR THE TOWN OF
BALTIC. IT WAS MOVING NORTHEAST ABOUT 40 MPH AND WILL BE FROM ABOUT
STRASBURG TO NEW PHILADELPHIA BY 445 PM. IT SHOULD MOVE INTO CARROLL
COUNTY BY 500 PM. LOOK FOR BRIEF HEAVY RAIN OF UP TO ONE QUARTER
INCH...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO NEAR 35 MPH.
Special weather statement, Apr 4, 5:28 PM EST, 3 hours 34 minutes before
OHZ039-048-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EST FRI APR 4 2003

...THUNDERSTORMS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTY...

THUNDERSTORMS ARE APPROACHING COSHOCTON AND TUSCARAWAS COUNTIES FROM
THE WEST. THEY SHOULD REACH THE EASTERN PART OF TUSCARAWAS COUNTY BY
6:30 PM. LOOK FOR BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND
GUSTY WINDS TO 50 MPH.
Special weather statement, Apr 4, 6:00 PM EST, 3 hours 2 minutes before
OHZ040-041-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EST FRI APR 4 2003

...STRONG THUNDERSTORMS MOVING IN...

STRONG THUNDERSTORMS FROM THE NORTHWEST ARE MOVING INTO COLUMBIANA AND
CARROLL COUNTIES. THEY CONTAIN BRIEF HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...AND WIND GUSTS TO 50 MPH.
Special weather statement, Apr 4, 6:23 PM EST, 2 hours 39 minutes before
OHZ049-050-057-058-PAZ013-020-WVZ001-002-050015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EST FRI APR 4 2003

...STRONG THUNDERSTORMS PRESSING SOUTHWARD...

STRONG THUNDERSTORMS WILL REACH MUSKINGUM COUNTY OHIO...HARRISON
COUNTY...GUERNSEY COUNTY...AND JEFFERSON COUNTY BY 7:00 PM. THESE
STORMS WILL ALSO REACH THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 7:15
PM...AND INTO LAWRENCE AND BEAVER COUNTIES IN PENNSYLVANIA. YOU CAN
EXPECT BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45
MPH.
Special weather statement, Apr 4, 6:46 PM EST, 2 hours 16 minutes before
OHZ059-068-069-PAZ014-021-029-WVZ003-004-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EST FRI APR 4 2003

...THUNDERSTORMS MOVING FURTHER EAST AND SOUTH...

A LINE OF STRONG THUNDERSTORMS CONTINUES TO PRESS SOUTHWARD...REACHING
BUTLER AND PITTSBURGH PENNSYLVANIA BY 7:20 PM...WHEELING WEST VIRGINIA
BY 7:30 PM...AND WOODSFIELD BY 7:40 PM. THESE STORMS HAVE BRIEF HEAVY
RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH.
Special weather statement, Apr 4, 7:38 PM EST, 1 hour 24 minutes before
PAZ022-023-030>032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EST FRI APR 4 2003

...THUNDERSTORMS PRESS ONWARD...

A LINE OF THUNDERSTORMS WILL MOVE INTO KITTANNING AND INDIANA
PENNSYLVANIA BY 8:00 PM...THEN FURTHER SOUTH INTO GREENSBURG AND
UNIONTOWN BY 8:30 PM. THESE STORMS CONTAIN BRIEF HEAVY RAIN...DANGEROUS
LIGHTNING...AND GUSTS TO 45 MPH.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.